14
$\begingroup$

Grapefruit juice contains furanocoumarins, which irreversibly inhibit CYP3A4. For this reason, when one is taking certain medications it is necessary to not eat grapefruits because the inhibition of CYP3A4 can reduce how much of the drug is metabolized before it can get used, resulting in an overdose. It apparently takes 24 hours after eating a grapefruit before the enzyme level is 50% and up to 72 hours for it to be completely normal. So, it seems that eating one grapefruit a day would substantially impair one's CYP3A4 levels indefinitely.

Wikipedia says, the purpose of CYP3A4 is "to oxidize small foreign organic molecules (xenobiotics), such as toxins or drugs, so that they can be removed from the body." It seems like inhibiting CYP3A4, from a biological standpoint, would reduce one's immune system or at least the ability to tolerate and eliminate certain toxins. Are there other enzymes that take up the slack, or is there something in grapefruit itself which does the job instead, or is a daily grapefruit just a bad idea? What are the effects of extended inhibition of CYP3A4? Will the body perhaps build up a tolerance or immunity, or (perhaps with negative effects) pump out more CYP3A4 to try to compensate?

$\endgroup$
  • 4
    $\begingroup$ Keep in mind that CYP3A4 is one of MANY cytochrome P450s. Many substrates are capable of bind to more than one of these and being metabolized. Grapefruits would probably only be an issue for compounds that are only metabolized by the same CYP450 that gets deactivated by the grapefruit. $\endgroup$ – user137 Jan 16 '15 at 20:03
  • 2
    $\begingroup$ CYP3A4 is the most abundant cytochrome in the liver - and the most important for the metaboization of drugs. $\endgroup$ – Chris Jan 16 '15 at 20:54
  • $\begingroup$ Non scientific resources claim that 10% of the liver capacity is enough to do the daily routine detoxification. I guess grapefruit cannot inhibit the liver enzymes that degree. Afaik. nobody talks about grapefruit as a poisonous fruit... $\endgroup$ – inf3rno Feb 1 '15 at 20:31
  • $\begingroup$ en.wikipedia.org/wiki/CYP3A4#cite_note-Flockhart-29 According to wikipedia grapefruit is only a moderate inhibitor of CYP3A4. $\endgroup$ – inf3rno Feb 1 '15 at 20:41
  • $\begingroup$ Though a moderate inhibitor, high concentrations of grapefruits/grapefruit juice will irreversibly inhibit CYP3A4 - a grapefruit every day is not recommended. $\endgroup$ – NiftyName Feb 19 '15 at 1:57
5
$\begingroup$

In general, xenobiotic biotransformation (i.e. processing the xenobiotics aka drugs - detoxing the body) is accomplished by a limited number of enzymes with broad substrate specificities. In humans, for example, two cytochrome P450 enzymes— namely,CYP2D6 and CYP3A4 — metabolise over half the orally administered drugs currently used. (Gonzalez and Tukey,2006).

The various different CYP enzymes can act on various different foreign organic compounds with varying levels of efficiency. The CYP enzymes oxidise these organic molecules adding on -OH groups to make them more solube and thus more easily excreted.

Grapefruit contains compounds known as furanocoumarins that block the CYP3A4 enzymes. These compounds do this by irreversibly binding to the CYP3A4 enzymes, putting them out of commission. Like the wikipedia article says it takes about 24 hours for the CYP3A4 enzymes to return to normal levels after the average glass of grapefruit juice is consumed. During this time your body’s ability to process drugs for elimination is decreased because CYP3A4 is the main CYP enzyme for processing many drugs and toxins.

You might think that this could be used to reduce the dose for a drug, but the amount of furanocoumarin in your blood would vary widely (grapefruit isn't uniform in it's concentrations) and CYP3A4 levels vary between individuals. If you tried using grapefruit juice or another source of furanocoumarins to do this you'd be reduced to guessing how much of your prescribed drug is safe to take. Blood levels of the drug may rise, resulting in the risk for new or worsened side effects. it can essentially cause the normal, dose of a therapeutic drug to act like an overdose by increasing the bioavailabilty of the drug in your body. Better not to risk it.

Sources:

  1. Gonzalez FJ, Tukey RH: Drug metabolism, in Goodman LS, Gilman A, Brunton LL, Lazo JS, Parker KL (eds.): Goodman & Gilman’s the Pharmacological Basis of Therapeutics. New York: McGraw-Hill, 2006, pp. 71–91. [I'm afraid I unable link you directly to it]

    1. Textbook - Toxicology - the basic science of poisons, Cassarett & Doull (A PDF version of the textbook can be found here: https://ilmufarmasis.files.wordpress.com/2011/07/casarett-and-doulls-toxicology-the-basic-science-of-poisons7th-ed.pdf)

    2. Half-remembered undergraduate lectures.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.